Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 11, 2004, 5:39 PM EDT for Craven County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2004, 5:39 PM EDT (21:39 UTC)
- Expired
- Apr 11, 2004, 6:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Craven County, NC
The radar
The Morehead City radar (KMHX), 63 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
830 WUUS52 KMHX 112139 SVRMHX NCC049-112215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 538 PM EDT SUN APR 11 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAVEN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 615 PM EDT * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR COVE CITY...OR ABOUT NEAR TRENTON...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COVE CITY AROUND 550 PM EDT... FORT BARNWELL AROUND 555 PM EDT... JASPER AROUND 600 PM EDT... VANCEBORO AROUND 615 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3521 7743 3514 7730 3525 7704 3538 7721 $$ VINCENT/RAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:00 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 11, 3:00 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION 300 PM EDT SUN APR 11 2004 SHWRS HV BEEN OCCURG OVR AREA MOST OF THE DAY. CAPES HV RCHD UP TO 1800. NOTHING SVR YET...BUT CPL HV APPCHD VOTD VALUE. UPR LO OVR SW THIS AM WL PHASE WI TROF IN NRN TIER STATES AND MV SLOWLY TWRD THE E. THIS WL KP ERN NC IN A SW FLO ALFT THRU THE FRST HALF OF THE WK. BNDYR CRRNTLY LCTD ALNG WRN BRDR OF CWA THRU FL PANHANDLE WL RMN THRU AT LEAST MON AFTN. HERE IS WHR MDLS STRT TO DIFFER. GFS SHOOTS SFC LO N STRTG MON AFTN...GFS ENSEMBLE MEAN AGREES WI PSN OF GFS TROF...BUT IS SLOWER. ETA12 HAS THE SFC LO FURTHR W...CREATING A WEDGE TYPE PATTERN. GFS PROBABLY REACTING TO CONVECTION. EITHER WAY ERN NC WL RMN UNDR STG SLY FLO THRU TUE. STG LIFT AND SERIES OF S/WVS WL HELP KP THINGS GOING. DFFCLT TO TM S/WVS SO HVIER RAIN AND STGR CNVCTV ACTVTY WL BE MIXED IN WI MR GNRL ACTVTY. 850 WNDS RUNNG ARND 15 TO 20 KT THIS AFTN. THEY PICK UP TO 40 TO 50 KTS TMRW AND TUE. THIS WL HELP INCRS SVR CHCS FOR MON AND TUE AS WE RMN IN WRM SECTOR. GFS BRINGS CDFNT THRU TUE NGT WI UPR LVL TROF CROSSG AREA WED NGT. VERY COLD IN THE UPR LVL WI THIS TROF...-25C AT 5H...AND DECENT WRAP ARND MSTR. THRFR CANT ARGUE AGAINST PSBY OF TSTMS WED AND THU EVEN THO OMEGA IS IN THE WRONG DIR. WL CONT CRRNT FCST TREND. THINGS DRY OUT BY THE END OF THE WK UNDR NLY FLO...AND CONT DRY INTO THE BEGINNG OF NXT WK. .MARINE... NEAR STATIONARY FRONT NEAR THE AREA TONIGHT AND MON KEEPING SOUTH TO SOUTHEAST FLOW ACROSS THE COASTAL WATERS THRU TUE. THE PRESSURE GRADIENT WILL TIGHTEN MON AND EXPECT IT PRODUCE SMALL CRAFT ADVISORY CONDITIONS FOR ALL WATERS BY MONDAY NIGHT. USED A BLEND OF THE ETA AND GFS WINDS. WILL TAKE 1 TO 2 FEET OF THE REGIONAL WAVEWATCH III. .MHX WATCHES/WARNINGS/ADVISORIES... NC...SEVERE TSTM WATCH ALL COUNTIES EXCEPT OUTER BANKS UNTIL 800 PM EDT SUN. CCG/RAP
Hazardous weather outlook, Apr 11, 5:06 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 506 AM EDT SUN APR 11 2004 NCZ029-044>047-079>081-090>095-098-103-104-120900- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 506 AM EDT SUN APR 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT, DANGEROUS LIGHTNING, LARGE HAIL, AND WIND GUSTS IN EXCESS OF 58 MPH. LOCALLY HEAVY RAINS, IN EXCESS OF 1 INCH IN AN HOURS TIME, ARE ALSO POSSIBLE IN THE STRONGEST STORMS. THE LOCALLY HEAVY RAINS WILL PRODUCE MINOR FLOODING IN AREAS OF PERSISTENT DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SERIES OF LOW PRESSURE CENTERS WILL CIRCULATE MOISTURE FROM THE GULF OF MEXICO AND ATLANTIC OCEAN INTO EASTERN NORTH CAROLINA MONDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY. SOME OF THESE STORMS COULD BECOME SEVERE, ESPECIALLY MONDAY. HEAVY RAINFALL IS ALSO EXPECTED ACROSS THE AREA WITH 2 TO 4 INCHES POSSIBLE BY TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JME
In the hours before
Special weather statement, Apr 11, 4:50 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 450 PM EDT SUN APR 11 2004 NCZ044>046-079>081-090-091-093-112145- TYRRELL-BEAUFORT-DUPLIN-LENOIR-GREENE-CRAVEN-MAINLAND HYDE-WASHINGTON-PITT- 450 PM EDT SUN APR 11 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...MAINLAND HYDE...CRAVEN...GREENE...LENOIR...DUPLIN...BEAUFORT AND TYRRELL COUNTIES UNTIL 545 PM EDT... ...RAINFALL AMOUNTS UP TO 3 INCHES POSSIBLE IN LESS THAN 1 HOUR... AT 450 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 26 MILES NORTHEAST OF BELHAVEN TO 19 MILES SOUTHWEST OF LA GRANGE...OR FROM 14 MILES SOUTH OF COLUMBIA TO 9 MILES SOUTHWEST OF BROGDEN...MOVING NORTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE AT 500 PM EDT...WASHINGTON AT 520 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KINSTON AND SNOW HILL. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 6:08 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 37 min |
| Apr 11, 7:44 PM EDT | Special Marine Warning | MHX | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.